Chinese herbs sicken woman
May 31, 2013
The Department of Health announced a case of solanaceous alkaloid poisoning in a 64-year-old woman who had taken Chinese herbs.
The patient developed symptoms and signs compatible with solanaceous alkaloid poisoning, including dizziness, blurring of vision and dry mouth, after consuming Chinese herbal medicines for headache and dizziness on May 28.
A registered Chinese medicine practitioner had prescribed the medicines, and licensed Chinese medicine retailer Herbal Health Cares in Discovery Bay Plaza had dispensed them.
The woman was admitted to a public hospital and was discharged after receiving treatment. Lab tests confirmed the presence of solanaceous alkaloids.
Samples of Chinese herbs were obtained from the retailer for chemical analysis. The investigation is continuing.
Solanaceous alkaloids cause symptoms like blurred vision, dry mouth, dizziness and confusion. They can lead to death in severe cases.
The department has not received any other report of related adverse incidents so far.
As a precaution, members of the public with Chinese herbs from the retailer are advised to stop using them if they feel unwell and to seek advice from healthcare professionals.